Indiana, 2013

Damaging Winds in Indiana, June 1, 2013

June 1, 2013 · NWS IND · 4 events in 4 counties and zones

June got off to a stormy start right away as a weakening squall line moved across the western part of central Indiana during the early morning of the 1st, producing sporadic wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

June got off to a stormy start right away as a weakening squall line moved across the western part of central Indiana during the early morning of the 1st, producing sporadic wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 31, 11:32 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 11:32 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1232 AM EDT SAT JUN 1 2013

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 353 PM EDT FRI MAY 31 2013

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL IMPACT CENTRAL
INDIANA AS A SLOW MOVING COLD FRONT APPROACHES. THE FRONT WILL MOVE
THROUGH THE REGION SATURDAY NIGHT WITH COOLER AND MUCH DRIER AIR
SPREADING IN WITH HIGH PRESSURE FOR THE FIRST HALF OF THE WORK WEEK.
CHANCES FOR THUNDERSTORMS WILL RETURN THURSDAY AND FRIDAY AS A COLD
FRONT MOVES INTO THE REGION.

&&

.NEAR TERM /REST OF TONIGHT/...
ISSUED AT 1010 PM EDT FRI MAY 31 2013

A FEW THUNDERSTORMS WILL BRUSH NORTHERN CARROLL AND POSSIBLY HOWARD
COUNTY IN THE NEXT HOUR.  OTHERWISE...THERE WILL BE A TEMPORARY LULL
IN THUNDERSTORMS ACROSS OUR REGION UNTIL AREA OF STRONG STORMS OVER
WESTERN ILLINOIS AND MISSOURI MOVE INTO WESTERN INDIANA BY 06Z.
THERE MAY BE SEVERAL HOURS OF SEVERE STORMS OVER WESTERN HALF OF OUR
REGION...THEN SEVERE THREAT WILL LESSEN AS STORMS MOVE INTO LESS
UNSTABLE AIR FARTHER EAST.

OF MORE CONCERN WILL BE HEAVY RAIN THREAT AS THUNDERSTORMS TRAIN
ACROSS EAST CENTRAL MISSOURI...SOUTHERN ILLINOIS INTO SOUTHWEST
PORTIONS OF OUR REGION.  QPF AMOUNTS OF ONE TO TWO INCHES POSSIBLE
IN SOME AREAS WITH MORE RAIN OCCURRING SATURDAY.  DID NOT MAKE ANY
CHANGES TO FLASH FLOOD WATCH...BUT IT MAY NEED TO BE EXPANDED IN
NEXT FORECAST PACKAGE.   ONLY MINOR CHANGES MADE TO TEMPERATURES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
ISSUED AT 353 PM EDT FRI MAY 31 2013

FORECAST CHALLENGES REMAIN ON HEAVY RAIN AND SEVERE WEATHER
POTENTIAL THROUGH SATURDAY NIGHT AS THE COLD FRONT TRACKS SLOWLY
THROUGH THE REGION.

POTENTIAL FOR A SCENARIO SIMILAR TO THIS MORNING TO PLAY OUT
SATURDAY MORNING AS REGION MAY RESIDE UNDERNEATH A THICK CLOUD
CANOPY WITHIN A STABLE ENVIRONMENT IN WAKE OF OVERNIGHT CONVECTION.
THAT PRESENTS CHALLENGES ONCE AGAIN AS TO WHETHER ANY SUBSTANTIAL
HEATING CAN TAKE PLACE THROUGHOUT THE DAY AND ULTIMATELY HOW
UNSTABLE THE AIRMASS CAN GET BY AFTERNOON. THE UPPER LEVEL DYNAMICS
ARE ARGUABLY BETTER WITH CENTRAL INDIANA REMAINING IN THE RIGHT REAR
QUAD OF THE 100KT UPPER JET WITH UPPER DIFFLUENCE AHEAD OF THE WAVE
ALOFT ENHANCING CONVECTIVE DEVELOPMENT. ADDITIONALLY...LOW LEVEL JET
WILL PERSIST ACROSS THE REGION ALL DAY WITH PRECIP WATER VALUES
REMAINING ABOVE 1.50-1.75 IN. THE QUESTION MARK AGAIN IS WHETHER
INSTABILITY WILL BE HAMPERED BASED ON CLOUD COVER AND ADDITIONAL
CONVECTIVE DEVELOPMENT AS THE DAY PROGRESSES. WHILE ISOLATED
DAMAGING WINDS FROM STORMS CANNOT BE RULED OUT...CONFIDENCE REMAINS
LOW IN A LARGER SCALE SEVERE WEATHER EVENT SATURDAY AFTERNOON AND
EVENING BASED ON FACTORS MENTIONED ABOVE.

AT THIS POINT...CONCERN IS ONCE AGAIN GREATER TOWARDS HEAVY RAINFALL
WITH DEEP MOISTURE REMAINING AND THE PRESENCE OF THE LOW LEVEL JET
AND SUBSEQUENT CONVERGENCE THROUGH THE BOUNDARY LAYER. COULD EASILY
SEE REPEATED ROUNDS OF STORMS THROUGHOUT THE DAY OR POSSIBLY ANOTHER
MCS LATER IN THE AFTERNOON AND EVENING AS THE UPPER LEVEL SUPPORT
MOVES IN FROM THE WEST. THE POTENTIAL FOR ANOTHER 1-2 INCHES OF
RAINFALL IS POSSIBLE INTO SATURDAY EVENING. DEPENDING ON HOW THE
CONVECTIVE PATTERN EVOLVES TONIGHT AND INTO SATURDAY...THE FLASH
FLOOD WATCH MAY NEED TO BE EXPANDED FURTHER EAST ACROSS THE FORECAST
AREA.

MODEL GUIDANCE CONSISTENT IN BRINGING THE UPPER TROUGH AXIS AND COLD
FRONT ACROSS THE REGION LATE SATURDAY NIGHT WITH WIDESPREAD RAINFALL
SHIFTING EAST. HAVE HELD ONTO SLIGHT CHANCE POPS SUNDAY AS A WEAK
SHORTWAVE ALOFT MOVES ACROSS THE OHIO VALLEY AND INTERACTS WITH THE
COLD POOL IN WAKE OF THE FRONTAL PASSAGE. EXPECT JUST ISOLATED
SHOWERS AS MODEL SOUNDINGS SHOW LIMITED INSTABILITY. REMAINDER OF
THE SHORT TERM WILL BE QUIET AS A LARGE AREA OF HIGH PRESSURE BUILDS
IN WITH COOLER AND MUCH DRIER AIR.

TEMPS...WITH THE EXPECTATION OF CLOUD COVER AND WIDESPREAD PRECIP
COVERAGE ON SATURDAY...FELT MAVMOS GUIDANCE TOO WARM WITH TEMPS IN
THE MID 80S. UNDERCUT BY SEVERAL DEGREES AND KEEPING MUCH OF THE
FORECAST AREA IN THE 70S. COOLER AIR EXPANDS INTO THE REGION SUNDAY
AND MONDAY WITH TEMPS FALLING BACK INTO THE UPPER 60S/LOWER 70S BY
MONDAY. MOS LOOKED REASONABLE FOR OVERNIGHT LOWS. COULD SEE SOME
UPPER 40S IN RURAL LOCALES NORTH OF INDY METRO MONDAY MORNING.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
ISSUED AT 256 PM EDT FRI MAY 31 2013

FAIRLY QUIET START TO THE LONG TERM PERIOD WITH BROAD SURFACE HIGH
PRESSURE OVER THE AREA. AN UPPER LEVEL SYSTEM WILL PUSH ACROSS THE
NORTHERN PLAINS...AND MAY BRING SOME THUNDERSTORMS TO THE AREA
BEGINNING AS EARLY AS WEDNESDAY NIGHT...WITH CHANCES INCREASING
TOWARD THE END OF THE WEEK. ALLBLEND HANDLED THIS WELL AND
REQUIRED FEW TWEAKS.

INITIALIZED TEMPERATURES WERE FAIRLY CLOSE...AGAIN WITH ONLY A FEW
MINOR TWEAKS REQUIRED. SHOULD SEE A SLIGHT WARMING TREND THROUGH
THE WEEK...WITH TEMPERATURES IN THE 80S MAKING A RETURN TO THE
AREA LATE IN THE WEEK.

&&

.AVIATION /DISCUSSION FOR 010600Z TAF ISSUANCE/...

ISSUED AT 1232 AM EDT SAT JUN 1 2013

SEVERE SQUALL LINE ACROSS EAST CENTRAL ILLINOIS WAS MOVING IN EXCESS
OF 60 MPH LATE THIS EVENING AND SHOULD BE THROUGH LAF AND HUF BY
ISSUANCE TIME AND VERY NEAR IND AND BMG AT 06Z. EXPECT TO SEE WIND
GUSTS TO 45 KNOTS OR MORE FROM THE WEST AND TEMPO IFR CONDITIONS
THERE AS THE LINE PASSES THROUGH. RESIDUAL THUNDER SHOULD CONTINUE
FOR A COUPLE OF HOURS. THEN....NEXT BEST CHANCE OF WIDESPREAD
THUNDERSTORMS WILL THIS AFTERNOON AND EVENING...ALTHOUGH WILL NOT
RULE OUT SOME MORE MORNING STORMS. COLD FRONT SHOULD REACH LAF AND
HUF AROUND 04Z SUNDAY AND IND AND BMG AROUND 06Z SUNDAY WITH WINDS
SHIFTING TO THE WEST AND REMAINING NEAR 15 KNOTS WITH GUSTS TO NEAR
20 KNOTS. ANY BREAKS IN THE CLOUD COVER THIS AFTERNOON WILL LEAD TO
QUICKLY DEVELOPING MVFR OR WORSE CEILING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH MIDNIGHT THROUGH SUNDAY MORNING FOR
INZ028-029-035-036-043>045-051>053-060-061-067>069.

&&

SYNOPSIS...RYAN
NEAR TERM...JH
SHORT TERM...RYAN
LONG TERM....NIELD
AVIATION...MK

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 31, 6:42 PM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 PM EDT FRI MAY 31 2013

INZ021-030-031-037>042-046>049-054>057-062>065-070>072-011100-
CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-
RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-LAWRENCE-JACKSON-JENNINGS-
742 PM EDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE...SOME COULD BE SEVERE WITH
TORRENTIAL RAINFALL.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...ISOLATED
TORNADOES...AND TORRENTIAL DOWNPOURS.

TIMING: THUNDERSTORMS ARE POSSIBLE ANY TIME. BEST CHANCES FOR
SEVERE STORMS WILL EXIST AFTER MIDNIGHT AND INTO THE OVERNIGHT.

DISCUSSION: SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED
LATER TONIGHT AS UPPER LEVEL WEATHER SYSTEMS MOVE THROUGH. SOME
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY INTO
SUNDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. SOME STORMS COULD BE
SEVERE SATURDAY AND SATURDAY NIGHT. THE MAIN THREATS WILL BE
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...HEAVY
RAINFALL...AND ISOLATED TORNADOES.

DISCUSSION: AN UPPER LEVEL LOW AND ASSOCIATED COLD FRONT WILL
TRIGGER THUNDERSTORMS ACROSS CENTRAL INDIANA FROM SATURDAY INTO
SUNDAY. THERE COULD BE A FEW ROUNDS OF SEVERE WEATHER ON SATURDAY
AND SATURDAY NIGHT ALONG AND AHEAD OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO SATURDAY
NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-036-043>045-051>053-060-061-067>069-011100-
WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
742 PM EDT FRI MAY 31 2013

...FLASH FLOOD WATCH MIDNIGHT TONIGHT THROUGH SATURDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE...SOME COULD BE SEVERE WITH
TORRENTIAL RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT AFTER MIDNIGHT.

HAZARDS: LIGHTNING...DAMAGING WINDS...LARGE HAIL...ISOLATED
TORNADOES...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOW LAND
FLOODING.

TIMING: THUNDERSTORMS ARE POSSIBLE ANY TIME. BEST CHANCES FOR SEVERE
STORMS WILL EXIST AFTER MIDNIGHT AND INTO THE OVERNIGHT.

DISCUSSION: SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED
LATE TONIGHT AS UPPER LEVEL WEATHER SYSTEMS MOVE THROUGH. SOME
SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY INTO
SUNDAY...AND AGAIN WEDNESDAY NIGHT AND THURSDAY. SOME STORMS COULD BE
SEVERE SATURDAY AND SATURDAY NIGHT. THE MAIN THREATS WILL BE
DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING...HEAVY
RAINFALL...AND ISOLATED TORNADOES. A FLASH FLOOD WATCH IS IN EFFECT
SATURDAY AND SATURDAY NIGHT.

DISCUSSION: AN UPPER LEVEL LOW AND ASSOCIATED COLD FRONT WILL
TRIGGER THUNDERSTORMS ACROSS CENTRAL INDIANA FROM SATURDAY INTO
SUNDAY. THERE COULD BE A FEW ROUNDS OF SEVERE WEATHER ON SATURDAY
AND SATURDAY NIGHT ALONG AND AHEAD OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TONIGHT INTO SATURDAY
NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, May 31, 8:57 PM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
957 PM EDT FRI MAY 31 2013

INZ021-010230-
CARROLL-
957 PM EDT FRI MAY 31 2013

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN CARROLL COUNTY UNTIL
1030 PM EDT...

AT 954 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF MONTICELLO...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CARROLL COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4073 8652 4070 8652 4070 8645 4069 8644
      4062 8677 4067 8677 4067 8676 4068 8676
      4074 8676 4074 8675
TIME...MOT...LOC 0157Z 254DEG 30KT 4070 8666

CP

The radar

The Indianapolis radar (KIND), 44 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
June 1, 1:07 AM EST
Where
Boone County, 2.98 mi ENE of Ulen
Measured
63 kt (72 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.090, -86.420

A 72 mph thunderstorm wind gust was measured in this location.

Thunderstorm Wind, Knox

When
June 1, 1:35 AM EST
Where
Knox County, 0.54 mi W of Bicknell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.780, -87.310

A 60 mph thunderstorm wind gust was estimated in this location. Some small hail was also observed.

Thunderstorm Wind, Daviess

When
June 1, 2:00 AM EST
Where
Daviess County, 1.46 mi WSW of Elnora
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.862, -87.105

A tree was blown down onto Highway 57 and County Road 350 East, north of Plainville, due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Monroe

When
June 1, 2:26 AM EST
Where
Monroe County, 2.62 mi NW of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.080, -86.630

An estimated 60 mph thunderstorm wind gust was observed in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463803, 463804, 463808, 463827.